How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dwight Alleyne Your Own Question
Dwight Alleyne
Dwight Alleyne ,
Category: Dog
Satisfied Customers: 651
Experience:  Veterinary Associate at Acres Mill Veterinary Clinic
87969507
Type Your Dog Question Here...
Dwight Alleyne is online now
A new question is answered every 9 seconds

I have a 13 yr old Chesapeake bay retriever that started

Customer Question

Hi, I have a 13 yr old Chesapeake bay retriever that started rimadyl approx 2 months. I was hesitant to give to him because of the known side effects. It seemed to be helping his arthritis and we were very careful to always give to him with food. On Sunday he didn't feel well and vomited once and wasn't interested in eating. By Monday he was back to normal, but I wanted to bring him to the vet anyway just in case as I thought maybe an issue with the rimadyl or the fact that he has prostitis( we were assured this was common in an older gentlemen). The doc did some X-Rays and a blood test. The X-rays were all clear. The cbc came back with him showing as anemic when blood tests done the same day that he started rimadyl were perfect. The vet thinks might be due to undescended testicle and wants to retake the bloods in a few weeks to check for any change. He doesn't think there could be an ulcer due to the rimadyl causing the anemia. While I'm not a vet, everything I've read says that ulcer/anemia is most common rimadyl side effect. I've stopped giving him the rimadyl. I guess I'm just looking for another opinion regarding whether or not the anemia could be caused by ulcer. Thank you
Submitted: 1 year ago.
Category: Dog
Expert:  Dwight Alleyne replied 1 year ago.

Hello my name is***** and I am a licensed veterinarian. I am hoping to help you with your question regarding your dog today. Are you still looking for a second opinion on the issue?

Customer: replied 1 year ago.
I would like to know your thoughts, that is what I thought this was.
Expert:  Dwight Alleyne replied 1 year ago.

It is true that Rimadyl can potentially causes ulcers. This typically can especially occur if the dose is too high, or it is given to a dog while they are taking other medication such as steroids. With ulcers I would expect other signs as well such as vomiting sometimes with blood, or dark stools with diarrhea, and abdominal pain. Was your dog showing any of these signs.

Also regarding the anemia, it would need to be determined if the the anemia is caused by either blood loss, or destruction of the red blood cells, or decrease in production of the blood cells. With ulcers you expect that the anemia is caused by blood loss. This can be determined by blood work because, anemia that is caused by blood loss usually is accompanied by low protein and an increase in blood cells called reticulocytes. The other causes of anemia tend to have normal or increased blood protein. So I would have your veterinarian figure that out just to make sure discontinuing the Rimadyl is enough to improve the anemia

Customer: replied 1 year ago.
He had dismissed the idea of an ulcer, I just thought it seemed coincidental that the day he started rimadyl (2 months ago) his blood numbers were great and now after 2 months he is anemic. He doesn't seem sick or to be acting strangely at all. Just the one day he vomited but bounced back completely the next day. I just brought him to be on the safe side as I can be a bit crazy when it comes to his health due to his age. Our vet said that dogs displaying anemia due to rimadyl usually present as extremely sick. My thought, or rather hope, was that since we brought him in for something unrelated that we possibly could have caught it before he became sick.
Expert:  Dwight Alleyne replied 1 year ago.

Do you remember how anemic he was ? Did your veterinarian give you a number? If it is a mild anemia then it is possible that it could be due to a slowly bleeding ulcer. If it is a moderate to severe anemia that is due to anemia I would expect him to be sick from it. Also if his anemia improves dramatically after you have discontinued it then that could possible prove it was due to the Rimadyl.

Customer: replied 1 year ago.
He didn't give the number, he left it that he wants to see him again in a few weeks and run his bloods again. He said it may be something we just monitor or we can do an ultrasound to get a better look at his undescended testicle. He said if it looks abnormal we can then biopsy but my family wouldn't want to put him through that type of surgery at his age. If he had an ulcer would it clear up on its own without medication as long as the rimadyl was stopped? How long should that take? Thank you so much for answering my questions
Expert:  Dwight Alleyne replied 1 year ago.

If he did have an ulcer and it was caused by the Rimadyl it is likely that it can clear up on its own since he currently is not showing any signs. If he were showing signs, he may need further medication such as gastroprotectants and medication to coat the stomach to help it heal faster. Usually mild ulcers will typically heal within a week or so. As far as his undescended testicle it can cause other problems especially if it is increasing in size . When deciding whether to remove it or not, you have to measure the risks vs benefits. If the testicle is not causing any problems then it may be too risky to have it removed. If it is proven to cause problems then it may be worth having it removed.